Warning: Motrin! {allergy to}

  1. Tonight I had to take my son (10mos) to the ER because within an hour or so of taking a tsp of children's motrin (followed the label exactly) he had an allergic reaction.
    Within 1/2hr I'd say he broke out in hives (which at the time looked like mesquito bites but I called his ped and she said it was probably a rash as he has croup) on his thighs, neck, armpits, back, stomach and face (under chin). About 1/2hr after that he woke up (I was holding him, rocking him to sleep) and his eye started to swell and then within 5mins of that his bottom lip started swelling. Within about 5-10mins his eye was huge and his lip was twice it's normal size.

    I rushed about 15mins to the ER and by that time his face had red splotches and his eye and lip were even bigger (I wish I would have taken pictures so you could see how bad it was). They didn't even triage us they took him straight back. Luckily his airway didn't swell shut and he didn't go into shock.

    They asked was I giving him any medicine and I said just motrin and the Dr. said that was probably it. It's not common but it happens and he might not always be allergic to it but not to give it to him again till he's 4 or 5.
    I had NO idea this could happen!!!! Just wanted to share with others incase you find yourself in a similar situation.

    Caden is fine btw, they gave him an IV with dexamethasone (steriod) and benadryl. His lip has gone down, his eye is still a little swollen.
     
  2. oh no, that must've been a scary situation for you!! I'm so glad that Caden is ok.

    Sorry that happened =( And thanks for the warning. I dont have any kids but I'll pass this along
     
  3. oh no! your poor son, i hope he is alright and feeling better.
     
  4. Oh no!!! How scary!!! I am soooooooooooo glad that he is OK!!!!!!
     
  5. That must have been so scary!! But I'm glad that the swelling is down and he's doing a little better now!
     
  6. How terrible, your poor son! I am glad to hear he is getting better!
     
  7. Aw, that's terrible! Your poor son, I hope he's not traumatized. It sounds like he had a true allergic reaction to the Ibuprofen.

    To avoid any reaction from getting as bad as it did this time, try to keep some Benadryl around the house. It's always good to have it handy whenever taking a new drug. After taking a new drug, if you notice the rashes or difficulty in breathing, take a dose of Benadryl(preferably liquid - easier to take than tablets/capsules) and go to the ER. It will minimize the reaction and keep the airways clear.
     
  8. I'm so sorry about the scare but happy that your son is okay.
    I totally understand because I'm allergic to Motrin.. and advil and Aspirin other NSAIDs...
    The exact same thing happened to me and I had to go to the ER twice.

    It's also weird because I was never allergic before and developed it only s few years ado. I found that being allergic to ibuprofen related drugs is not uncommon so it's always good to know what to do in such case. It's always a good idea to keep an epi pen on hand and stick to acetaminophen drugs.. like children's tylenol...
     
  9. Im VERY allergic to motrin/advil.....NOT fun!!!!
    I keep an epi pen handy as well as BENEDRYL..I carry both in my purse AT ALL times(Im allergic to many things...sigh!)

    So sorry this happened to your little one!!Id take him and get himm allergy tested by a pediatric allergist as soon as they say he is old enough to b patch tested......to make sure he isnt allergic to other things as well.....
     
  10. Wow that is scary! I had to rush my son to the ER for an allergic reaction before, but it wasn't that bad (6 months old). His lip was all swollen and he had some hives, then @ the ER he started projectile vomiting. Turns out that he was allergic to the formula I gave him. Which I had been feeding him once in a while ever since he was born...